Georgia, 2017

Damaging Winds and Lightning Strike in Georgia, July 13 to 16, 2017

July 13 to 16, 2017 · NWS TAE · 18 events in 11 counties and zones

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 13, 3:07 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 13, 3:07 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
407 PM EDT Thu Jul 13 2017

.NEAR TERM [Through Tonight]...

The East coast sea breeze is more potent and has made it further
west earlier than normal this afternoon. Expect these storms to
continue to push west for the next few hours with coverage
decreasing after sunset. Overnight storms will favor the western
waters with PoPs 40-60% offshore. Lows tonight will be in the mid
70s.

.SHORT TERM [Friday Through Saturday Night]...

The western extent of the Bermuda Ridge will build across our
forecast area Friday, extending from the surface to the upper
levels. Mid-layer drying/subsidence associated with this feature
will limit the coverage of deep moist convection across our region,
with the greatest chance of rain across the FL Panhandle (30-40%
PoP) where there will still be adequate moisture. Elsewhere PoPs
will be 20% or less. An upper trough will begin to develop across
much of the eastern CONUS Saturday and Saturday night, and a
weakening surface cold front will stall across north-central GA
and AL. While we don't expect any synoptic scale forcing from the
trough, the prevailing wind field we be altered in such a way as
to increase deep-layer moisture somewhat across our region, and
shift the sea breeze circulation so that the rain chances will be
near average (30-40%) and fairly evenly distributed across the
area. It will be warm this weekend, with high temperatures in the
mid 90s and lows in the mid 70s.

.LONG TERM [Sunday Through Thursday]...

A mean deep-layer trough will be the main synoptic feature across
much of the Southeast, with moist southwest winds expected across
our forecast area. This is typically a favorable environment for the
development of scattered to numerous daytime thunderstorms as the
sea breeze fronts form and move inland. PoPs will be in the 30-50%
range (highest south) each afternoon, with slight rain chances
overnight. Temperatures will be near average with lows in the 70s
and highs in the lower to mid 90s.

&&

.AVIATION [Through 18Z Friday]...

VFR conditions are expected through much of the TAF cycle.
Thunderstorms this afternoon are likely to affect ECP through 21z,
with storms moving in from the east affecting VLD/TLH between
20-24z. Thereafter, storms are likely to diminish with clear skies
overnight. Brief MVFR/IFR vsby restrictions are possible at VLD
before sunrise on Friday. All sites VFR after 13z.

&&

.MARINE...

With a high pressure ridge near and north of the marine area, the
prevailing winds through Saturday will be east to southeast less
than 15 knots, with seas 3 feet or less. As the ridge becomes
centered over the coastal waters Sunday and Monday, winds will
become south to southwest 5 to 10 knots, with sea 2 feet or less.

&&

.FIRE WEATHER...

There are no fire weather concerns for the next several days.

&&

.HYDROLOGY...

A typical summertime pattern is expected, with locally heavy rains
possible, but organized heavy rain that would lead to river flooding
or flash flooding is unlikely.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  94  74  94  74 /  20  20  10  40  10
Panama City   77  90  77  90  77 /  30  40  10  30  10
Dothan        75  94  74  94  74 /  20  40  10  30  20
Albany        75  95  75  94  74 /  10  20  10  30  20
Valdosta      74  95  74  95  74 /  10  20  10  30  20
Cross City    74  94  74  94  74 /  10  20  10  20  10
Apalachicola  77  90  77  90  77 /  30  40  20  40  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Weston
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Weston
MARINE...Fournier
FIRE WEATHER...Weston
HYDROLOGY...Fournier

In the hours before

Special weather statement, Jul 13, 2:33 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
333 PM EDT THU JUL 13 2017

FLZ019-GAZ160-161-132030-
Madison FL-Lanier GA-Lowndes GA-
333 PM EDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON COUNTY IN THE
FLORIDA BIG BEND AND LOWNDES AND LANIER COUNTIES IN SOUTH
CENTRAL GEORGIA UNTIL 430 PM EDT...

At 331 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 10 miles south of Du
Pont to 6 miles north of Luraville. Movement was northwest at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Madison, Lake Park, Lakeland, Valdosta, Moody Air Force Base, Meigs,
Dasher, Lee, Naylor, Courthouse, Greenwood, Twin Lakes, Hopewell,
Pinetta, Hansell, Valdosta Regional Airport, I-75 At Exit 5,
Clyattville, Hanson and I-75 At Exit 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3085 8301 3085 8309 3080 8310 3080 8313
      3063 8314 3063 8328 3042 8322 3041 8319
      3039 8317 3035 8321 3026 8324 3026 8335
      3034 8356 3064 8339 3064 8336 3066 8338
      3115 8309 3105 8297 3087 8297
TIME...MOT...LOC 1931Z 131DEG 17KT 3085 8283 3021 8313

38-GODSEY
Special weather statement, Jul 13, 3:20 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
420 PM EDT THU JUL 13 2017

FLZ028-132100-
Inland Taylor FL-
420 PM EDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR TAYLOR COUNTY IN THE
FLORIDA BIG BEND UNTIL 500 PM EDT...

At 419 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Perry, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Perry, Pinland, Lake Bird, Secotan, Boyd, Foley, Perry-Foley Airport,
Bucell Junction, Athena, Hampton Springs, Shady Grove and
Fenholloway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2996 8345 3008 8379 3030 8368 3025 8339
TIME...MOT...LOC 2019Z 090DEG 8KT 3016 8352

38-GODSEY
Local storm report, Jul 13, 3:30 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     MADISON                 30.47N 83.42W
07/13/2017                   MADISON            FL   911 CALL CENTER

            REPORTS OF TREES AND POWERLINES DOWN ACROSS MADISON
            COUNTY

&&

RH
Local storm report, Jul 13, 3:47 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
447 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     WSW BRIGGSTON           30.72N 83.31W
07/13/2017                   LOWNDES            GA   911 CALL CENTER

            REPORT OF A TREE DOWN ON MADISON HWY

&&

RH

The radar

The Moody AFB radar (KVAX), 36 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
July 13, 3:47 PM EST
Where
Lowndes County, 2.06 mi NNW of Clyattville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.719, -83.319

A tree was blown down onto Madison Highway.

Thunderstorm Wind, Brooks

When
July 13, 4:09 PM EST to 4:20 PM EST
Where
Brooks County, Quitman to Dixie
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.780, -83.560

Trees were blown down across Brooks county.

Thunderstorm Wind, Thomas

When
July 13, 4:30 PM EST to 4:45 PM EST
Where
Thomas County, Boston to Thomasville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.790, -83.780

Trees and power lines were blown down between Boston and Thomasville.

Thunderstorm Wind, Thomas

When
July 13, 4:45 PM EST
Where
Thomas County, 0.63 mi W of Newark
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.818, -83.900

A tree was blown down onto a power line on Crabapple Dr.

Thunderstorm Wind, Cook

When
July 13, 4:50 PM EST
Where
Cook County, 2.39 mi NNW of Staunton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
31.310, -83.480

A tree was blown down and resulted in a power outage along Sugar Hill Road.

Lightning, Cook

When
July 13, 5:00 PM EST
Where
Cook County, 3.04 mi WNW of Pine Valley
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.090, -83.520

Damage occurred to Springhead Baptist Church due to lightning.

Thunderstorm Wind, Colquitt

When
July 13, 5:25 PM EST
Where
Colquitt County, 2.16 mi NNW of New Elm
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.320, -83.820

A large tree was blown down in the northern part of the county.

Thunderstorm Wind, Worth

When
July 13, 5:32 PM EST
Where
Worth County, 0.91 mi NW of Livingston
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.420, -83.950

A tree was blown down near Highway 133 and 112.

Thunderstorm Wind, Dougherty

When
July 13, 6:00 PM EST
Where
Dougherty County, 2.73 mi ESE of Putney
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.460, -84.060

Tree limbs were blown down onto power lines.

Thunderstorm Wind, Dougherty

When
July 13, 6:06 PM EST
Where
Dougherty County, 2.45 mi ESE of Turner City
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.580, -84.060

Tree limbs were blown down onto power lines.

Thunderstorm Wind, Berrien

When
July 15, 3:00 PM EST
Where
Berrien County, Enigma
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.410, -83.320

Trees were blown down onto power lines near Enigma.

Thunderstorm Wind, Decatur

When
July 15, 3:00 PM EST
Where
Decatur County, 2.39 mi SSW of Bainbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.870, -84.590

A tree was blown down onto power lines south of Bainbridge.

Thunderstorm Wind, Decatur

When
July 15, 3:00 PM EST
Where
Decatur County, Bainbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.900, -84.570

Trees and power lines were blown down throughout Bainbridge.

Thunderstorm Wind, Worth

When
July 15, 3:42 PM EST
Where
Worth County, 0.58 mi W of Shingler
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.578, -83.790

Trees were blown down along Highway 112.

Thunderstorm Wind, Worth

When
July 15, 3:42 PM EST
Where
Worth County, 2.77 mi NNE of Isabella
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.596, -83.831

A tree was blown down onto power lines near Highway 33 and Old Mail Road.

Thunderstorm Wind, Lee

When
July 16, 1:32 PM EST
Where
Lee County, Stocks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.650, -84.090

A tree was blown down near Graves Springs Road and Philema Road.

Thunderstorm Wind, Terrell

When
July 16, 1:45 PM EST
Where
Terrell County, 3.12 mi NE of Dawson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.805, -84.407

A tree was blown down northeast of Dawson on Highway 118.

Thunderstorm Wind, Lee

When
July 16, 2:10 PM EST
Where
Lee County, Smithville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.900, -84.250

The public reported via social media that a 40 ft tree blew over in Smithville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707122, 707126, 707128, 707129, 707133, 707134, 707135, 707136, 707137, 707146, 707147, 707148, 707149, 707150, 707152, 707153, 707156, 707157.